Be Aware of This Deadly Social Media Challenge

1146
Be Aware of This Deadly Social Media Challenge

(AscendHealthy.com) – Our teenage years may feel like we’re riding a roller coaster. We experience highs (ahhh, first love) and lows (ugh, adolescent acne). In recent years, social media has become part of teens’ roller-coaster ride. They may soar emotionally from “likes,” become depressed over negative comments and take risks by participating in social media challenges. The results of those challenges may be much more dangerous than any roller coaster. Learn about a new social media challenge that may have deadly consequences.

Quick Read:
Challenges posted on the social media platform TikTok may seem like fun. But thus far, the Benadryl TikTok challenge has resulted in hospitalization for three teens and the death of a 15-year-old. The videos that promote this dare claim that taking 12 or more Benadryl pills result in supposedly fun hallucinations. However, this quantity of diphenhydramine (brand name: Benadryl) can lead to an overdose, with symptoms ranging from dangerously high heart rates to coma and seizures. Read the full article to learn more about Benadryl and the risks of the challenge.

Learn About This Deadly New Social Media Challenge.

What Is the Deadly New Social Media Challenge?

Social media challenges are increasingly popular, with TikTok getting credit for that popularity. This social media platform has become home to dares, ranging from push-ups to making mom smile.

One new social media challenge, however, has proven dangerous. The Benadryl challenge involves a common antihistamine designed to relieve allergic reactions like itching from poison oak.

This TikTok dare urges social media users to take multiple doses of Benadryl. The challenge claims that large amounts of this over-the-counter (OTC) drug result in allegedly fun hallucinations. But rather than tripping out, the only visit for some teens has been to the hospital.

In May, a Texas hospital revealed what happened to three teens who admitted to trying that TikTok challenge. All three showed symptoms of a diphenhydramine (brand name: Benadryl) overdose.

Cook Children’s Hospital reported that the teens had seen the TikTok videos claiming that 12 or more Benadryl pills could make them high. One of the teens, Rebekah, had a dangerously high heart rate after taking 14 Benadryl. Rebekah and the other teens were fortunate in recovering after treatment.

In August, a 15-year-old Oklahoma City girl also experimented with the Benadryl challenge. The results were lethal.

Now the Oklahoma City teen’s loved ones are mourning her loss. Her death also has led experts to issue warnings about the risks of high doses of diphenhydramine.

Understanding Benadryl

The reported dangers of the Benadryl challenge may make us hesitant to use this medication. Here’s what health specialists recommend we understand about diphenhydramine:

  • This over-the-counter (OTC) drug is categorized as an antihistamine. Benadryl and other forms of diphenhydramine lower the symptoms of the chemical histamine in our bodies. Histamine is the chemical responsible for allergy symptoms such as itching, hives, rashes, and sneezing.
  • In addition to treating allergy symptoms, diphenhydramine may help with motion sickness, insomnia and cold symptoms, such as a runny nose.
  • The risks of this medication typically are linked to taking more Benadryl than recommended on the packaging. Increased doses of diphenhydramine raise the potential for side effects, such as hallucinations, dangerous changes in heart rates, agitation, seizures, fever, and confusion.
  • Before serious side effects become apparent, initial signs of a Benadryl overdose may include flushed skin, higher heart rate, and dry mouth.

Health specialists point out that we all respond in different ways to medication. Consequently, the amount of Benadryl that might give one individual mild hallucinations could prove fatal to another.

Becoming aware of the TikTok Benadryl challenge dangers may help us protect our health and the well-being of our loved ones in two ways.

The first takeaway: Teenagers may feel indestructible, leading to risk-taking without worries about possible consequences. The potentially deadly Benadryl challenge may provide a lead-in to talk with the teens in our lives about the use of social media.

Secondly, teens — and adults, for that matter — may assume OTC drugs are safe. But in doses exceeding the recommended amount, those same medications may be deadly. To protect our health, it’s important to follow the dosage prescribed on the packaging. Talk with your healthcare provider if you have any medical conditions that may affect or limit your use of OTC drugs.

If you think you or someone else may have overdosed on diphenhydramine, experts emphasize the need for prompt medical intervention. The possible impact on our health could be deadly.

~Here’s to Your Healthy Ascension

Copyright 2020, AscendHealthy.com